The C.A.M. Report
Complementary and Alternative Medicine: Fair, Balanced, and to the Point
  • About this web log

    This blog is intended as an objective and dispassionate source of information on the latest CAM research. Since my background is in pharmacy and allopathic medicine, I view all CAM as advancing through the development pipeline to eventually become integrated into mainstream medical practice. Some will succeed while others fail. But all are treated fairly here.

  • About the author

    John Russo, Jr., PharmD, is president of The MedCom Resource, Inc. Previously, he was senior vice president of medical communications at www.Vicus.com, a complementary and alternative medicine website.

  • Common sense considerations

    The material on this weblog is for informational purposes. It is not medical advice or counsel. Be smart, consult your health professional before using CAM.

  • Support this site

    If you found the information here helpful, please consider supporting this site.If you found the information here helpful, please consider supporting this site.

  • Recent Posts

  • Recent Comments

    Side effects from herbals used as laxatives

    Researchers at the University of Rome, in Italy, report on adverse reactions associated with herbal laxatives reported to the Italian Medicines Agency and the Italian National Institute of Health over 9 years.

    Here’s what we know.

    • 26 reactions were reported.
      • 8 were associated with herbal medicinal products.
      • 18 were related to herbal food supplements.
    • Almost 80% of the reports involved women.
    • When classified by organ system, side effects were associated with gastrointestinal, skin and subcutaneous tissue, and hepatobiliary disorders.
    • 50% of the reactions were serious, with the patients requiring hospitalization.
      • 1 was life threatening.
    • Most of the herbal remedies associated with the reported side effects contained liquorice, dandelion, and/or plants containing anthraquinones (laxatives).
    • Possible causes of the side effects were long-term use, idiosyncratic reactions or hypersensitivity, and interaction with other treatments.

    The bottom line?

    The authors concluded, “Taking into account the seriousness of the reported adverse reactions, the low number of reports does not represent a guarantee of safety. To reduce the risk of an adverse outcome, herbal laxatives should be used only over the short term.”

    It’s possible there was an under-reporting of adverse reactions. Regardless, these findings suggest that herbal laxatives have a risk for potentially serious problems.

    10/ 26/11 21:23 JR

    Leave a Comment

    XHTML: Line-breaks are automatic. Available tags are <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <s> <strike> <strong>